Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

136 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes a fall in the platelet count?

Answered by
Dr.
Dr. Hardik Sanghvi

Hematologist

Practicing since :2008

Answered : 7018 Questions

default
Posted on Tue, 3 Nov 2015 in Blood Disorders
Question: XXXX

My blood platelets have dropped from 290k to93k in three years. I am 78 years old.

What can I do to reverse this problem to regain my platelets?

Am I in danger of bleeding now?

What symptoms go along with this problem?

Is there any medication I can take? I am seeing a hematologist so I am wondering how often
he should be monitoring my blood test?

If the platelets drop dangerously low, will I be getting blood transfusions?

Am I allowed to have alcohol?

I do exercise classes for an hour every day. Wednesday I go to Silver Sneakers for an hour
an I am doing pulmonary exercises. I lost a lung in l984 with histoplasmosis.

I also have a CPAP machine.

I also have sleep problems and wake up around 3:00 A.M. and drink a glass of white winde.
At bedtime I take Tramadol 50mg. sometimes and clonazepam 50mg.

Will I be safe to travel on a plane in January?

XXXX
doctor
Answered by Dr. Hardik Sanghvi 1 hour later
Brief Answer:
Treatment depends on cause of low platelet.

Detailed Answer:
Hi, dear
I have gone through your question. I can understand your concern.
There are many causes of low platelet count. Simple viral infection, vitamin B12 deficiency, immune thrombocytopenic purpura, leukemia, myelodyplasia and many other causes can leads to low platelet count.

Interpretationi is based on other reading of complete blood count and your symptoms.

So please send me your complete blood count report and all other reports you have.

So that I can help you to find the exact cause.

Reversal and treatment depends on cause of low platelet. Your platelet are slightly low. So right now no risk of bleeding. And transfusion is not required.

If your count decrease below 15,000 then there is chance of bleeding and you need platelet transfusion.
Alcohol should be avoided till you find exact cause. Your travelling fitness also depends on cause and treatment.

Hope I have answered your question, if you have doubt then I will be happy to answer.
Thanks for using health care magic. Wish you a very good health.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Hardik Sanghvi 1 hour later
Dr. Sanghvi,


My complete blood file will have to be sent by someone who can help me.

That may take a week.

I appreciate your help.

XXXX
Instead of getting help I will type in the information. I hope that this is what you
need. These would be abnormal only.

MCV 99.5 H Anion Gap 6L
Platelet 93L
Bun21H
Neutro Auto 75.3H
Bun/Creat Ratio 34H
Lymp Auto 12.3L
AST 14L
Lymp Absolute 0.86L
HDL78H
doctor
Answered by Dr. Hardik Sanghvi 8 hours later
Brief Answer:
You may have vitamin B12 deficiency.

Detailed Answer:
Hi, dear
I have gone through your question. I can understand your concern.

What I can get from your reports is high mcv. Most common cause of high mcv is vitamin B12 deficiency. So it can be one cause. But I need your complete reports so that I can help you to fing exact cause.

Your high neutrophil and low lymphocytes doesn't affect platelet count. But from that leukemia is ruled out. Likewise if you send me your reports then I can help you to find exact cause.


You should check vitamin B12 level. If it comes low then you should take a course of vitamin B12 supplements.

Hope I have answered your question, if you have doubt then I will be happy to answer. Thanks for using health care magic.
Wish you a very good health.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Hardik Sanghvi 5 days later
Why am I so tired. I do have sleep apnea.

I try to eat a balanced diet but is there a vitamin I could take to boost
my energy?
doctor
Answered by Dr. Hardik Sanghvi 13 hours later
Brief Answer:
Tiredness is due to anemia.

Detailed Answer:
Hi, dear
I have gone through your question. I can understand your concern.
Your tiredness is due to low hemoglobin or vitamin deficiency. You should take multivitamin tablets. Take proper nutritional diet.

Hope I have answered your question, if you have doubt then I will be happy to answer. Thanks for using health care magic. Wish you a very good health.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Hardik Sanghvi 4 hours later
Dr. Sanghvi,

Thank you for answering my question.

Would blood test show I am anemic?

What multi vitamin would you suggest?

Thanks.

XXXX
doctor
Answered by Dr. Hardik Sanghvi 7 hours later
Brief Answer:
Yes blood test will tell you that you are anemic or not.

Detailed Answer:
Hi, dear
I have gone through your question. I can understand your concern.
complete blood count report includes hemoglobin estimation. It will show you that you are anemic or not.

Your mcv is high it suggest some vitamin B12 deficiency or folic acid deficiency. You should take multivitamin tablets like B active or injection neurobione forte.

Hope I have answered your question, if you have doubt then I will be happy to answer. Thanks for using health care magic. Wish you a very good health.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication
Lab Tests ,  
Medical Topics

Recent questions on  Immune thrombocytopenic purpura

doctor1 MD

Hi, A friend of mine has been recently diagnosed with a medical condition. Can you please check the attached reports and advise what has caused this, is it something that he should be really concerned about, what are the remedies and medicines...

doctor1 MD

If an elderly patient has a PLT ( platelet count ) fall below 10 with a suspected diagnosis of immune thrombocytopaenia then, if prednisolone is administered, what daily dosage would be typical? Would a daily dosage of 40 mg of prednisolone...

doctor1 MD

My mother s platelet count is not improving. My mother has some viral fever an year back. Doctor improved the platelet count to 85k. Now after a test, her platelet count is 45k. Is there anyway to maintain the levels?

doctor1 MD

sir, I am an ITP patient with low platelet count.Past 7 years i have been suffering with this.Not continuous treatment. But day to day my health is going to weak though count is normal. now breathing difficulty, cervical spondylosis , headache, faint, tiredness etc. are the leading problems. Please let me know any other complications in future?

doctor1 MD

I m 22 years old and I m on presidnose to treat my ITP/low platelet count in my blood . I m taking 100mg per day and today, suddenly, at 4am, I woke up to extreme pain in my knees. The pain was sudden, sharp, and really intense. I could barely walk. I had to carefully hold onto things around me to down to the kitchen to grab ice to put on my knees, which at the moment is helping to subside the pain. I don t understand why this is happening. It is clear that my knees are really inflamed - and the only thing that I did differently today was to take Tums to treat heartburn . I m really scared because I read on another thread about a young girl with lupous, also on this medication, who took prednisone and wasn t able to walk. Does this cause arthritis? There are so many side effects - but losing the ability to walk is definitely a side effect that I cannot allow to happen; I d rather cease my treatment immediately and pray for my platelets to increase by a miracle . Does anyone know or have experienced something similar? Anyone have any insights, particularly about the arthritis bit?